Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 42, NWS Wakefield, VA

September 3, 2000Greensville County, Sussex County, Virginia

NWS Wakefield, VA issued this flash flood warning at Sep 3, 2000, 7:53 PM EDT for Greensville County, Sussex County, Virginia. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 2000, 7:53 PM EDT (23:53 UTC)
Expired
Sep 3, 2000, 9:00 PM EDT
In force
67 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties Greensville County, VA, Sussex County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 032356
FFWAKQ
VAC081-183-040100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
753 PM EDT SUN SEP 3 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN GREENSVILLE COUNTY IN SOUTH CENTRAL VIRGINIA
  WESTERN SUSSEX COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 900 PM EDT

* AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ALONG A LINE EXTENDING FROM
  CARSON TO JARRATT...MOVING NORTHEAST AT 20 MPH. DOPPLER RADAR
  ESTIMATED TWO TO TWO AND ONE HALF INCHES OF RAINFALL IN THE PAST
  HOUR.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...WAVERLY...JARRATT...STONY CREEK AND SUSSEX.

ADDITIONAL RAINFALL AMONTS OF 1 TO 3 INCHES ARE EXPECTED FROM THESE 
STORMS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. BE ESPECIALLY 
CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF 
FLOODS AND FLASH FLOODS. MOST FLASH FLOOD DEATHS OCCUR IN 
AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW 
SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING 
STREAM...EVEN A SMALL ONE...ON FOOT. DO NOT STAY IN AREAS SUBJECT TO 
FLOODING WHEN WATER BEGINS RISING. TO ESCAPE RISING WATER MOVE UP TO 
HIGHER GROUND.

$$

MALOIT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 3:15 PM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, Sep 3, 3:15 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
315 PM EDT SUN SEP 3 2000

ONCE AGN CWA RMNS IN TROPICAL AIRMASS NEXT 24HRS...OR LONGER??
LATEST ROUND OF SHWRS/TSRA HAS NOT CAUSED REPORTED FLOOD PBLMS
ATTM...BUT MANY SPOTS ON THE BRINK OF MINOR RD PBLMS AND SMALL
STREAMS COULD BCM A PBLM AS WELL.  WL CONT FFA(FFS) OVERNIGHT GIVEN
CONTD HVY RF THREAT ACRS MOST OF CWA.  COULD TRY AND NARROW FF
THREAT AREA BETTER BUT ITS A GAMBLE ATTM TO REMOVE ANY LOCAL.
NGM/ETA (EVEN NOGAPS) SHOWING MORE PROGRESSIVE SCENARIO WITH S/W
ASSOCIATED SFC FNT MON NGT/TUE COMPARED TO AVN.  AM GOING WITH ETA
SOLUTION WRT TO CLEARING AND DRIER TUE JUST A MATTER OF TRANSITION
MON NGT/TUE MORNING.  WL LET NEXT FULL PKG HANDLE 4TH PD DETAILS.
EXTENDED LOOKING DRY AND NOT SO SUMMER LIKE.

CWF...BRINGING IN SCA CONDS MON NGT/TUE.

.AKQ...
MD...FLASH FLOOD WATCH TONIGHT ZONES MDZ021>025.

NC...FLASH FLOOD WATCH TONIGHT ZONES
NCZ012>017...NCZ030>032...NCZ102.

VA...FLASH FLOOD WATCH TONIGHT ZONES VAZ048>049...VAZ060>100.

SAS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:19 PM EDTFlash Flood WarningAKQJames City56 min
Sep 2, 9:08 PM EDTFlash Flood WarningAKQLancaster, Middlesex67 min
Sep 2, 11:35 PM EDTFlash Flood WarningAKQAmelia, Powhatan115 min
Sep 3, 1:43 AM EDTFlash Flood WarningAKQBrunswick, Greensville, City of Emporia2 hr

Nearby

Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.